News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Getting a Tattoo while on Plavix?


 LogicAl2008 - Sat Sep 20, 2008 9:58 am

Hi,

I'm currently on 75mg Plavix, 5mg Altace, 1000mg Niaspan, 325mg Aspirin and Vytorin 10/80 ... I had a heart attack at age 39 (3 years ago) and have four Taxus stents.

I am planning on a new tattoo (on the inside of my left forearm) and I have read only one bried thing on-line that says, basically:
you might want to stop Plavix for a few days prior to the tattoo because of higher-than-usual underskin bleeding, which could cause the ink to run and, thus, blur/ruin the tattoo design


I have a call into my cardiologist, but I'm still waiting to hear back from him. I will NOT do anything until I do hear from him, but I thought I'd seek additional feedback on this site.

Thanks in advance.
LogicAl2008
 John Kenyon, CNA - Thu Oct 02, 2008 9:53 pm

User avatar Hello -

The on-line advice you quote is precisely what I thought when I read the heading of your post. While it probably wouldn't cause any other problems, it really could screw up the tattoo, which of course is not the goal of getting one. If your cardiologist gives the OK to a brief cessation of the Plavix, that may work, but I'm not sure, if it were me, that the tattoo would be that urgent. I think I'd probably just let it wait a while.

Glad you put in the call to your cardiologist. If he OKs it then I sure hope it turns out well. Best of luck to you. Let us know what you find out.
 LogicAl2008 - Thu Oct 02, 2008 10:20 pm

Thanks for your reply, Mr Kenyon.

My cardiologist got back to me and said that after review of my records, he is unwilling to submit that I temporarily stop taking Plavix & Aspirin due to the risks associated with my health and past history.

He said that if I ever need major surgery - gall bladder, etc. - that would require I stop Plavix a few days prior to surgery, then that is a must and the risk has to be taken. But, for a tattoo, he is not willing to sign off on me putting my life on the line.

So, what I've decided to do is visit the tattooist to have a small, obscurely-placed tattoo test done to see if I have excessive under-skin bleeding. If this test blurs because of that, then I'll have to go w/o the new tattoo. But, if it seems to take properly, then we'll probably proceed forward.

The only step I would take - w/o my doctor's blessings, is to not take my Plavix the morning of the new tattoo until after the process is completed - taking my daily dose soon after.

Thanks again for your reply and any feedback you have based on this update.
 John Kenyon, CNA - Fri Oct 03, 2008 2:43 pm

User avatar Hello again -

I would concur with your doctor completely. There's usually a good reason for putting a patient on a blood thinning medication, and only a clear and presently urgent situation requiring surgery would make a reasonable case for going off that medication. However, I do think your idea of a test tatoo is pretty clever and should give you what you'll need to know whether or not to go forward with the real one. While I won't advocate skipping a dose of Plavix, if you choose to do it this way you'll be making an informed decision and will be reducing the risk to its lowest level.

Good luck with this project. I'll be anxious to hear how things turn out.
 LogicAl2008 - Fri Oct 17, 2008 7:37 am

Well, we did a "test" tattoo to see if I would have any excessive under-skin bleeding that would affect the ink. I usually take Plavix in the early morning and my aspirin at night (1/2 hour before I take my Niaspan).

This particular morning of the day I'd get the test tattoo, I did not take my Plavix, is all. Every other med was taken as usual.

I had the test tattoo done at 2:30pm and took my Plavix at 4:00pm. I'm here to talk about it ;-)

Hopefully you can see this image ... and you'll notice how good the lines are on the musical staff behind the notes; straight, thin and non-blurred. The figure playing the horn was there for years before I had my M.I. The test tattoo is the area of the treble clef, two musical notes and staff (lines):

Image
 John Kenyon, CNA - Fri Oct 17, 2008 2:59 pm

User avatar Hi there -

Well you certainly managed this in a very skillful way that was likely to greatly minimize any risk, and the tatoo looks amazingly good! It seems you've figured out a solution to the whole issue. I am very impressed!

Thanks for the follow up and for the great picture.
 LogicAl2008 - Tue Oct 21, 2008 4:18 pm

Done deal:

Image
 John Kenyon, CNA - Wed Oct 22, 2008 10:31 pm

User avatar And a deal well done! Thanks for the pictures. Good job by everyone. :)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here